Alert archive / Nevada / Wind Advisories in 2023

Wind Advisory 16, NWS Reno, NV

August 19, 20234 counties in Nevada

NWS Reno, NV issued this wind advisory at Aug 19, 2023, 2:16 PM PDT for 4 counties in Nevada. It took effect at Aug 20, 2023, 11:00 PM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 19, 2023, 2:16 PM PDT (21:16 UTC)
In effect from
Aug 20, 2023, 11:00 PM PDT
Expired
Aug 21, 2023, 11:00 AM PDT
In force
12 hr
Issued by
NWS Reno, NV

Counties Churchill County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 52 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2023-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2023-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
2243 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

130 
WWUS75 KREV 192116
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
216 PM PDT Sat Aug 19 2023

NVZ004-211800-
/O.NEW.KREV.WI.Y.0016.230821T0600Z-230821T1800Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
216 PM PDT Sat Aug 19 2023

...WIND ADVISORY IN EFFECT FROM 11 PM SUNDAY TO 11 AM PDT
MONDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 45 mph
  expected. Winds could gust up to 55 mph in heavier rainband, 
  particularly across extreme eastern Pershing and Churchill 
  counties.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...From 11 PM Sunday to 11 AM PDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result. 

* ADDITIONAL DETAILS...The eventual track of Hilary's center of
  circulation will play a significant role in wind speeds across
  Central Nevada. Winds will be much stronger to the east of the
  center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
1 follow-up statement
807 
WWUS75 KREV 200946
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
246 AM PDT Sun Aug 20 2023

NVZ004-211800-
/O.CON.KREV.WI.Y.0016.230821T0600Z-230821T1800Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
246 AM PDT Sun Aug 20 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
11 AM PDT MONDAY...

* CHANGES...None.

* WHAT...Northwest winds 15 to 25 mph with gusts up to 45 mph 
  expected. Winds could gust up to 55 mph in heavier rainbands, 
  particularly across extreme eastern Pershing and Churchill 
  counties.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...From 11 PM Sunday to 11 AM PDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The eventual track of Hilary's center of 
  circulation will play a significant role in wind speeds across 
  Central Nevada. Winds will be much stronger to the east of the 
  center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Aug 19, 2:06 PM PDT, 10 minutes earlier.

Area forecast discussion, Aug 19, 2:06 PM PDT, 10 minutes before
Area Forecast Discussion
National Weather Service Reno NV
206 PM PDT Sat Aug 19 2023

.SYNOPSIS...

Additional showers and thunderstorms expected through the afternoon,
posing a low-end threat of localized flash flooding. Widespread rain
showers will move through the region overnight into early Sunday
morning. More significant rainfall and a higher potential
for flooding from Hilary expected Sunday afternoon through
Tuesday.

&&

.DISCUSSION...

Latest radar observations depict some ongoing showers and isolated
thunderstorms, mainly along the Sierra into NE California. Moisture
quality for the southern tier tends to be drier with better PWAT
values north of the Tahoe Basin. Steering flow in the cloud-bearing
layer remains quite strong with our special 18Z sounding sampling 21
kts of effective bulk shear, thus should limit flash flood potential
this afternoon. Still, localized flash flooding is possible near/in
burn scars and/or where storms train. Other attendant hazards
include heavy downpours, gusty outflow winds to 40 mph, and cloud-to-
ground lightning. Convective activity is expected to persist into
the evening before diminishing by around 9 PM PDT.

A rather impressive moisture axis associated Hilary, which
spatially aligns with the lower Colorado River valley per latest
mesoanalysis, will gradually advance northward towards our region
through the afternoon before arriving in the evening. Strong
theta-e advection will yield widespread, steady rainfall overnight
into the early morning hours Sunday. Rain showers arrive first to
areas south of I-80 between 9 PM PDT and 12 AM PDT before
reaching areas north of I-80, thereafter. A few rumbles of
thunder cannot be ruled out tonight. This initial round of rain
will likely taper off in the morning Sunday, providing a brief
break before the main rainfall event set to occur later Sunday
afternoon.

Global and hurricane-specific models continue to reflect some
uncertainty in the trajectory during the latter stages of Hilary's
life cycle. Consensus favors a more eastward track that would take
the center circulation through central Nevada. To reflect this,
forecast rainfall totals Saturday night through Tuesday have been
reduced slightly. Even still, areas south of the I-80 corridor
still have a 20-40% of exceeding 1" during this timeframe, except
for Mono, Mineral, southern Lyon, and Churchill counties which
have a 50-90% chance of breaking this threshold. In a more
extreme case, these areas have a 5-15% chance of receiving over 3"
of total accumulation. As such, the more likely scenario is
rainfall totals of 1.5" to 2.5" broadly for these southern
counties. Other areas further north, including the Greater Reno-
Carson-Minden areas and Tahoe Basin, will most likely receive 0.5"
to 1.5" of rain when all is said and done. Locally greater totals
will be possible for higher terrain due to upslope enhancement,
particularly across the White Mountains in Mono County.

A caveat to these rain totals will be the presence of
thunderstorms during and after Hilary's passage. Blended guidance
is keen on Monday being the most favorable day for thunderstorms
in terms of likelihood and coverage with odds at 30-40% for a vast
majority of the region. In any case, enhanced rain rates and thus
greater rainfall totals will be possible where thunderstorms
develop. Some other notable impacts from Hilary will be below
normal temperatures early next week (10-20 degrees below average)
and the potential for wind gusts up to 40-50 mph for far eastern
Pershing, Churchill and Mineral counties on Monday. The latter
impact is heavily dependent on Hilary's trajectory and thus
subject to variation, although NBM indicates up to 10% odds of
gusts exceeding 40 mph for areas west of US-95.

Now is the time to take any necessary precautions and to ensure
that you have multiple ways of receiving weather updates and
alerts!

-Salas

&&

.AVIATION...

* A 20-30% chance for showers and thunderstorms this afternoon for
  northeast California, Sierra, and western Nevada terminals from
  21z-03z. Storms could produce gusty outflows to 40 kts with
  convective LLWS and turbulence near these outflows. Mountain
  obscurations are possible near/within thunderstorms, with
  localized heavy rainfall, minor hail, and frequent lightning.

* The first wave of tropical moisture from Hilary pushes north into
  the region after 06z tonight, bringing periods of rain showers,
  with heavier amounts possible near and south of MMH and HTH. A
  brief reprieve will occur from approximately 16z-20z Sunday before
  the outer rainbands of Hilary move into the area Sunday afternoon.
  Sunday night into Monday, the core of Hilary moves over central
  Nevada, increasing the threat of moderate to heavy rainfall across
  the region. Periods of IFR conditions, lowered CIGs, mountain
  obscurations, LLWS, and turbulence are possible during this
  period.

-Johnston

&&

.REV Watches/Warnings/Advisories...
NV...Flood Watch from Sunday afternoon through late Monday night
     NVZ001-004.

CA...Flood Watch from Sunday afternoon through late Monday night
     CAZ073.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:03 PM PDTDust Storm AdvisoryREVChurchill, Lyon, Pershing, Washoe117 min
Aug 18, 6:05 PM PDTFlash Flood WarningREVDouglas85 min
Aug 18, 6:57 PM PDTSpecial Weather StatementREV33 min
Aug 19, 3:11 PM PDTSpecial Weather StatementREV34 min
Aug 19, 4:17 PM PDTSpecial Weather StatementREV43 min

Nearby

Wind Advisories in Nevada, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.